(WEST VIRGINIA) -- Cabell Huntington Hospital is currently under investigation by the FDA regarding a number of cases where patients were overdose with radiation by perfusion CT of the brain/head. This is similar to what happened in a major hospital in California last year. Patient's reported symptoms of radiation poisoning including but not including hair loss, immediate nausea, and other serious symptoms. According to officials, the hospital did not disclose this information despite knowing that there were overdoses for months. However, after the NY Times released an article, the hospital has been more open and transparent in these radiation overdose incidents. A number of reasons may be at fault here including problems with proper protocoling, software errors, lack of proper radiologic technologist training, lack of radiologist supervision, or general lack of understanding of the scanning technique and the high doses involved with perfusion scanning. Radiologists and radiologic technologists unfortunately do not always review dose reports and also vendors may not have provided proper insight into the implications of their scanner protocols with regards to perfusion CT.
To read more about this please visit the following articles including that published by the New York Times: